Nebraska, 2004

Flash Flood and Hail in Nebraska, July 8 to 9, 2004

July 8 to 9, 2004 · NWS GID · 24 events in 15 counties and zones

Severe thunderstorms produced widespread damage to trees and structures in south central Nebraska. The worst damage occurred near Central City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced widespread damage to trees and structures in south central Nebraska. The worst damage occurred near Central City. 90 mph winds destroyed five grain bins and ripped about 20 rafters from a farm house near town. The occupants were uninjured. The next morning, nearly 70 volunteers assisted in the clean-up of over 30 tons of mangled steel. Most of the damage in the area was from trees falling on power lines, cars and houses. A tree fell on a house and into the bedroom of a little girl in Polk County. The girl was uninjured. In Furnas County, heavy rain and the eventual runoff caused flooding on the Turkey Creek east of Edison during the predawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 2:21 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004

.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA.  DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME.  WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA.  HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE.  THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING.  ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY.  AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA.  NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.

UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY.  THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS.  THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY.  QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA.  THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/RE
Hazardous weather outlook, Jul 8, 3:37 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS.  STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS.  HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.

AWJ

The radar

The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Dawson

When
July 8, 9:27 PM CST
Where
Dawson County, 4 mi W of Cozad
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -99.083

Thunderstorm Wind, Gosper

When
July 8, 9:41 PM CST
Where
Gosper County, Johnson Res
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -99.733

Thunderstorm Wind, Dawson

When
July 8, 9:42 PM CST
Where
Dawson County, Cozad
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.417, -99.050

Thunderstorm Wind, Gosper

When
July 8, 9:55 PM CST
Where
Gosper County, Elwood
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.317, -98.583

Thunderstorm Wind, Phelps

When
July 8, 10:15 PM CST
Where
Phelps County, Bertrand
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.100, -98.767

Thunderstorm Wind, Buffalo

When
July 8, 10:20 PM CST
Where
Buffalo County, 8 mi W of Kearney
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
40.600, -98.433

Thunderstorm Wind, Phelps

When
July 8, 10:20 PM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
40.817, -98.350

Thunderstorm Wind, Buffalo

When
July 8, 10:35 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
40.967, -98.317

Thunderstorm Wind, Furnas

When
July 8, 10:42 PM CST
Where
Furnas County, 8 mi NW of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.017, -98.167

Thunderstorm Wind, Kearney

When
July 8, 10:45 PM CST
Where
Kearney County, 8 mi SW of Minden
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.117, -98.000

Thunderstorm Wind, Webster

When
July 8, 11:16 PM CST
Where
Webster County, Bladen
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.033, -98.067

Thunderstorm Wind, Franklin

When
July 8, 11:19 PM CST
Where
Franklin County, Riverton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.367, -97.967

Thunderstorm Wind, Adams

When
July 8, 11:21 PM CST
Where
Adams County, Hastings Arpt
Measured
60 kt (69 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.533, -97.800

Thunderstorm Wind, Hall

When
July 8, 11:30 PM CST
Where
Hall County, 7 mi S of Grand Is
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.117, -97.600

Thunderstorm Wind, Hall

When
July 8, 11:39 PM CST
Where
Hall County, Grand Is Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.183, -97.550

Thunderstorm Wind, Merrick

When
July 8, 11:55 PM CST
Where
Merrick County, Chapman
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -97.433

Thunderstorm Wind, Merrick

When
July 9, 12:05 AM CST
Where
Merrick County, Central City
Measured
77 kt (89 mph) estimated gust
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Thunderstorm Wind, Nuckolls

When
July 9, 12:06 AM CST
Where
Nuckolls County, Superior
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -100.050

Thunderstorm Wind, Clay

When
July 9, 12:06 AM CST
Where
Clay County, Edgar
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
40.700, -99.850

Thunderstorm Wind, Fillmore

When
July 9, 12:14 AM CST
Where
Fillmore County, 11 mi W of Geneva
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -99.967

Thunderstorm Wind, Polk

When
July 9, 12:36 AM CST
Where
Polk County, Stromsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -99.850

Thunderstorm Wind, Polk

When
July 9, 12:50 AM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.533, -99.633

Thunderstorm Wind, Polk

When
July 9, 1:12 AM CST
Where
Polk County, Shelby
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.700, -99.233

Flash Flood, Furnas

When
July 9, 1:47 AM CST to 3:00 AM CST
Where
Furnas County, 1 mi E of Edison
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -99.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411373, 5411374, 5411375, 5411376, 5411377, 5411378, 5411379, 5411380, 5411381, 5411382, 5411383, 5411384, 5411385, 5411386, 5411387, 5411388, 5411389, 5410825, 5410826, 5410827, 5410828, 5410829, 5410830, 5410831.